Previous |  Up |  Next


metrizable; metric extensions and completions; completely metrizable; one-point metric extensions; extension traces; zerosets; clopen sets; Stone-Čech compactification; $\beta X\backslash X$; hedgehog
If a metrizable space $X$ is dense in a metrizable space $Y$, then $Y$ is called a {\it metric extension\/} of $X$. If $T_{1}$ and $T_{2}$ are metric extensions of $X$ and there is a continuous map of $T_{2}$ into $T_{1}$ keeping $X$ pointwise fixed, we write $T_{1}\leq T_{2}$. If $X$ is noncompact and metrizable, then $(\Cal M (X),\leq)$ denotes the set of metric extensions of $X$, where $T_{1}$ and $T_{2}$ are identified if $T_{1}\leq T_{2}$ and $T_{2}\leq T_{1}$, i.e., if there is a homeomorphism of $T_{1}$ onto $T_{2}$ keeping $X$ pointwise fixed. $(\Cal M(X),\leq)$ is a large complicated poset studied extensively by V. Bel'nov [{\it The structure of the set of metric extensions of a noncompact metrizable space\/}, Trans. Moscow Math. Soc. {\bf 32} (1975), 1--30]. We study the poset $(\Cal E (X),\leq)$ of one-point metric extensions of a locally compact metrizable space $X$. Each such extension is a (Cauchy) completion of $X$ with respect to a compatible metric. This poset resembles the lattice of compactifications of a locally compact space if $X$ is also separable. For Tychonoff $X$, let $X^{\ast}=\beta X\backslash X$, and let $\Cal Z(X)$ be the poset of zerosets of $X$ partially ordered by set inclusion. \newline {\bf Theorem} {\sl If $\,X$ and $Y$ are locally compact separable metrizable spaces, then $(\Cal E(X),\leq)$ and $(\Cal E (Y),\leq)$ are order-isomorphic iff $\,\Cal Z (X^{\ast})$ and $\Cal Z(Y^{\ast})$ are order-isomorphic, and iff $\,X^{\ast}$ and $Y^{\ast}$ are homeomorphic\/}. We construct an order preserving bijection $\lambda : \Cal E (X)\rightarrow \Cal Z (X^{\ast})$ such that a one-point completion in $\Cal E (X)$ is locally compact iff its image under $\lambda$ is clopen. We extend some results to the nonseparable case, but leave problems open. In a concluding section, we show how to construct one-point completions geometrically in some explicit cases.
[A71] Alexander C.C.: Metrically isolated sets. Amer. Math. Monthly 78 (1971), 892-895. MR 0290329 | Zbl 0223.54016
[B74] Bel'nov V.K.: Some theorems on metric extensions. Trans. Moscow Math. Soc. 30 (1974), 119-138. MR 0385812
[B75] Bel'nov V.K.: The structure of set of metric extensions of a noncompact metrizable space. Trans. Moscow Math. Soc. 32 (1975), 1-30. MR 0423309
[DH99] Dow A., Hart K.P.: $ømega^{\ast}$ has (almost) no continuous images. Israel J. Math. 109 (1999), 29-39. MR 1679586 | Zbl 0931.54024
[E89] Engelking R.: General Topology. Heldermann Verlag, Berlin, 1989. MR 1039321 | Zbl 0684.54001
[FGO93] Fitzpatrick B., Gruenhage G., Ott J.: Topological completions of metrizable spaces. Proc. Amer. Math. Soc. 117 (1993), 259-267. MR 1110542 | Zbl 0766.54022
[GJ76] Gillman L., Jerison M.: Rings of Continuous Functions Springer, New York, 1976. MR 0407579
[Ma68] Magill K.: The lattice of compactifications of locally compact space. Proc. London Math. Soc. 18 (1968), 231-244. MR 0229209
[Mi82] van Mill J.: Weak P-points in Čech-Stone compactifications. Trans. Amer. Math. Soc. 273 (1982), 657-678. MR 0667166 | Zbl 0498.54022
[MRW72] Mack J., Rayburn M.C., Woods R.G.: Local topological properties and one-point extensions. Canadian J. Math. 24 (1972), 338-348. MR 0295297 | Zbl 0242.54019
[MRW74] ibid: Lattices of topological extensions. Trans. Amer. Math. Soc. 189 (1974), 163-174. MR 0350700
[PW87] Porter J., Woods R.G.: Extension and Absolutes of Hausdorff Spaces. Springer, New York, 1987. MR 0918341
[Ra73] Rayburn M.C.: On Hausdorff compactifications. Pacific J. Math 44 (1973), 707-71. MR 0317277 | Zbl 0257.54021
[V87] Villani A.: Spaces with locally compact completions are compact. Amer. Math. Monthly 94 (1987), 863-865. MR 0935843 | Zbl 0639.54020
[W71] Woods R.G.: Co-absolutes of remainders of $\beta X\backslash X$. Pacific J. Math. 37 (1971), 545-560. MR 0307179
[W74] Woods R.G.: Zero-dimensional compactifications of locally compact spaces. Canadian J. Math. 26 (1974), 920-930. MR 0350699 | Zbl 0287.54023
Partner of
EuDML logo